Maine, 2020Damaging Winds in Maine, August 11, 2020
August 11, 2020 · NWS CAR · 3 events in 1 county or zone
Thunderstorms developed during the evening of the 11th in advance of an approaching cold front. An isolated severe thunderstorm produced damaging winds in northern Aroostook county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the evening of the 11th in advance of an approaching cold front. An isolated severe thunderstorm produced damaging winds in northern Aroostook county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 11, 5:47 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 11, 5:47 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
647 PM EDT Tue Aug 11 2020
.SYNOPSIS...
A cold front will approach tonight then slowly cross the region
Wednesday. A secondary cold front will cross the region
Thursday evening. High pressure will build across the region
Friday through this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
645 PM Update: The only sig chg to prev fcst is adding patchy
fog inland from the immediate coast for very late tngt into Wed
morn. Otherwise, latest sfc obs and obsvd hi temps from this
aftn were used to update fcst hrly temp/dwpts into the ovrngt
hrs with no chgs to fcst ovrngt lows attm.
Prev Disc: Thunderstorms with a cold front in Quebec will move
towards the North Woods and Aroostook County this evening.
Increasing deep layer shear arrives ahead of the front this
evening...and combined with ample SBCAPE...a line of strong
storms will likely roll across the Crown of Maine this evening.
Not too concerned with the loss of daytime heating and expect
storms to hold together well into the evening. The primary
threat is damaging winds and now mention this potential in the
forecast. Hail and heavy rainfall remain secondary threats. PWs
over 1.75 and storm motion vectors continue to indicate the risk
of heavy downpours. Northern zones will be the only area with
the thunderstorm issues tonight as the front will just be
entering Aroostook County late tonight. These northern zones
remain in a marginal risk area assigned by SPC. Further south,
fog and low clouds will creep northward from the Gulf of Maine
tonight and can't rule out some locally dense fog in coastal
Washington County tonight. The fog will again retreat back to
the ocean Wednesday. The front will slide southward during the
course of the day. This means cooler temps and lower humidity in
northern Aroostook than today, but another day of upper 80s to
near 90F for Bangor and Downeast. SBCAPE will again be
impressive by afternoon for areas such as interior Washington
and Hancock counties, but shear will be lacking. Deep
instability, PWs, and storm motions point to more heavy
downpours. Also added mention of gusty winds with the bigger
storms Wednesday afternoon. The window of opportunity will be
rather brief in the afternoon as the front sweeps off the coast
by later afternoon.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The cold front will be sliding se heading off the coast Wed
night. Any leftover showers will be moving to the ese and
offshore. Drier and cooler air will follow behind the front
w/overnight temps dropping into the 50s across the northern 1/2
of the CWA, while central and downeast areas see upper 50s to
lower 60s. Some sites in NW Maine, such as Estcourt Station
could see upper 40s. Some fog will linger along the coastal
areas into overnight hrs. Thursday will be a warm day but drier.
An upper trof is shown by the NAM and GFS to swing across the
region during the day. There is some moisture but this looks to
be confined to around the 850mb layer. Forcing is weak.
Therefore, decided to keep the mention of rain out of the
forecast. Clearing Thursday night w/temps once again in the 50s
north and lower 60s south. Another upper trof is expected to
slide across the region as the closed upper low slides across
the Gulf of St. Lawrence. The 12Z ECMWF was very consistent
w/its last few runs in showing some decent mid-level forcing
(vorticity advection) across northern Maine to allow for some
showers. There appears to be a bit more moisture associated
w/this feature to support the shower activity. Slightly cooler
for Friday w/daytime high temps in the lower 80s north and mid
80s south.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long range guidance shows the upper low to slide off to the
e on Saturday w/yet another spoke of energy dropping se across
the region. A look at the vorticity fields, shows the best
vorticity advection to be across New Brunswick. Both the GFS and
ECMWF show some light shower activity developing across the
region during the day, w/the more concentrated activity along
the eastern side of Maine. Confidence is very low on this setup
given the sfc high to the n ridging down into the region. Plus,
moisture seem confined below 800mbs. Therefore, decided on no
mention of rain w/cooler temps for Saturday. Despite the GFS and
ECMWF trying to bring some scattered shower activity to portions
of the region, decided to stay dry for Sunday as well w/the
high pres at the sfc in place. Near seasonal temps expected.
High pres ridge looks like it will shift to the e early next
week w/a a sw flow aloft. This could allow for the transport of
moisture to be pulled newd. There is a slow moving frontal
boundary that is forecast to push eastward to bring the
increasing chances for some showers and possible tstms. Temps
during this timeframe are expected to be AOA normal.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: A very strong line of thunderstorms will affect sites
north of GNR and HUL this evening. LLWS is possible north of GNR
and HUL tonight. Fog and stratus will roll northward from the
Gulf of Maine again tonight with IFR to LIFR cig/vis...hitting
first at BHB and moving northward to BGR and HUL later in the
night. Sites north of HUL may have early morning IFR cigs due to
moisture from thunderstorms and the frontal boundary.
SHORT TERM: VFR for all terminals Wednesday night right into
Sunday. The caveat to this will be MVFR/IFR for low clouds and
fog Wednesday night for KBHB. There is a chance for a brief
period of MVFR Friday across the northern terminals w/a brief
shower.
Winds will be NNW 5-10 mph Thursday into Friday w/a turn to the
NNE on Saturday.
&&
.MARINE...
NEAR TERM: Fog continues through the period...retreating from
the coastline during Wednesday. The cold front will finally
sweep out the fog Wednesday night. SW winds ahead of the front
will pick up towards the 15 to 20 kt range, but strong stability
will inhibit gusts. These winds will cause seas to increase
towards 3 to 4 ft in the outer waters on Wednesday.
SHORT TERM: No headlines foreseen. Some fog will be around Wed
night lower vsbys to less than 1 NM along w/some showers.
Winds will basically be light and variable through the period
w/seas 2-3 ft.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...VJN
Short Term...Hewitt
Long Term...Hewitt
Aviation...VJN/Hewitt
Marine...VJN/Hewitt
Hazardous weather outlook, Aug 11, 5:38 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
638 PM EDT Tue Aug 11 2020
MEZ001>006-010-122245-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
638 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will persist tonight. Some of
the storms this evening could be strong with gusty winds, hail and
heavy rains possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-032-122245-
Central Penobscot-Southern Piscataquis-Northern Washington-
638 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015-016-122245-
Southern Penobscot-Interior Hancock-
638 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ017-122245-
Central Washington-
638 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-122245-
Coastal Hancock-Coastal Washington-
638 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-122245-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
638 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
In the hours before
Special weather statement, Aug 11, 6:23 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Caribou ME
723 PM EDT Tue Aug 11 2020
MEZ001-120015-
Northwest Aroostook-
723 PM EDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...
At 721 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Saint Pamphile to 15
miles northeast of Clayton Lake. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms. An automated observation wind gust of 49 mph was reported at
Clayton Lake at 7pm.
Locations impacted include...
Fort Kent, Allagash, Deboullie Mountain, Allagash Township, Dickey,
Wallagrass, Saint Francis, Round Pond and Saint John.
This includes the following highways...
US Highway 1 near Fort Kent.
State Highway 11 near Fort Kent.
Heavy downpours may cause ponding of water on roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4743 6904 4726 6905 4718 6890 4724 6872
4724 6861 4729 6858 4729 6848 4662 6927
4697 6973 4745 6923 4746 6922
TIME...MOT...LOC 2321Z 216DEG 34KT 4702 6968 4677 6929
CornwellThunderstorm Wind, Aroostook
- When
- August 11, 7:20 PM EST
- Where
- Aroostook County, 0.69 mi S of Violette Settlement
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.210, -68.670
An 18 inch diameter poplar tree was toppled by wind gusts estimated at up to 60 mph. The tree blocked a road. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- August 11, 7:30 PM EST
- Where
- Aroostook County, 0.47 mi W of Ft Kent
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.250, -68.610
Wires were brought down along South Perley Brook Road by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- August 11, 7:40 PM EST
- Where
- Aroostook County, 0.84 mi SE of Winterville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.960, -68.560
A large tree was snapped and toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914223, 914224, 914225.